Arkansas, 2018

Damaging Wind in Arkansas, May 25, 2018

May 25, 2018 · NWS TSA · 1 event in 1 county or zone

A severe thunderstorm developed over west central Arkansas, resulting in damaging wind in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A severe thunderstorm developed over west central Arkansas, resulting in damaging wind in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 11:10 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 25, 11:10 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1210 PM CDT Fri May 25 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered storms will continue into the afternoon across all
of the area, but will only include VCTS. Will have a later time
for VCTS mention across the AR sites with less coverage expected
for the first part of the afternoon Expect ongoing convection to
dissipate between 00-02z. VFR elements expected to prevail for the
entire TAF period.

&&

.PREV DISCUSSION... /Issued 1010 AM CDT Fri May 25 2018/

DISCUSSION...
Remnant MCS moving into SE OK this morning. Additional convection
in association with an MCV has developed back further to the
northwest, so have adjusted pops, mainly west of Highway 69 for
this morning. As of now, will leave the broad brush chance pops
after 18z as daytime heating interacts with residual boundaries
and lingering MCV(s), thus serving as a focus for afternoon
storms. Have lowered temps a degree or so for much of the area
given the amount of debris clouds expected to last into the
afternoon hours.

Updated ZFP/PFM/AFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, May 25, 11:52 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1252 PM CDT Fri May 25 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1252 PM CDT Fri May 25 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far eastern Oklahoma and northwest Arkansas
	ONSET...This Afternoon, but diminishing this evening

HEAVY RAIN.
	RISK...Limited.
	AREA...Isolated locations across far eastern Oklahoma and
           northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Scattered thunderstorms will likely remain ongoing, mainly
across far eastern Oklahoma and northwest Arkansas into the evening hours.
Remnant outflow boundaries from previous thunderstorms will serve as a
focus new development later this afternoon. Storm development in
areas with greater instability will support an isolated severe
threat, with locally damaging winds possible. The risk of severe
weather will begin to diminish this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY through THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Isolated thunderstorms will be possible Saturday with a trend
toward drier and hotter conditions for early next week.
The developing weather pattern will continue to favor much
above normal temperatures for next week.  Early season
heat stress impacts are possible with afternoon heat
index values near 100 degrees for several days next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 25, 10:58 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1158 AM CDT FRI MAY 25 2018

OKZ049-053-251745-
Choctaw OK-Pushmataha OK-
1158 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA AND
EASTERN CHOCTAW COUNTIES UNTIL 1245 PM CDT...

At 1158 AM CDT, a strong thunderstorm was located near Antlers,
moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Hugo...                           Antlers...
Hugo Lake State Park...           Kent...
Kellond...                        Goodland...
Messer...                         Apple...
Speer...                          Dela...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3420 9578 3431 9561 3408 9533 3393 9556
      3393 9559 3394 9560 3393 9560
TIME...MOT...LOC 1658Z 322DEG 12KT 3420 9565
Special weather statement, May 25, 2:16 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
316 PM CDT FRI MAY 25 2018

ARZ019-020-029-252045-
Sebastian AR-Franklin AR-Crawford AR-
316 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN...
SOUTHEASTERN CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 345
PM CDT...

At 316 PM CDT, a strong thunderstorm was located 4 miles northeast of
Lavaca, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Alma...                           Lavaca...
Mulberry...                       Dyer...
Kibler...                         Piney...
Vesta...                          Cecil...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 11 and 26.
 Interstate 49 near mile marker 22.

LAT...LON 3532 9418 3551 9427 3561 9404 3538 9389
TIME...MOT...LOC 2016Z 242DEG 14KT 3540 9414
Special weather statement, May 25, 2:22 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
322 PM CDT FRI MAY 25 2018

ARZ001-002-010-011-252100-
Carroll AR-Madison AR-Benton AR-Washington AR-
322 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENTON...
NORTHWESTERN MADISON...CENTRAL CARROLL AND WASHINGTON COUNTIES UNTIL
400 PM CDT...

At 322 PM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of Hobbs State Park to near Prairie
Grove. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Huntsville...
Lowell...                         Farmington...
Prairie Grove...                  Elkins...
Tontitown...                      Bethel Heights...
West Fork...                      Lincoln...
Greenland...                      Hindsville...
Wesley...                         Forum...
Hobbs State Park...               Clifty...
Withrow Springs State Park...     War Eagle...

This includes Interstate 49 between mile markers 48 and 80.

LAT...LON 3587 9394 3583 9450 3628 9417 3633 9346
TIME...MOT...LOC 2022Z 253DEG 22KT 3620 9396 3595 9433
Special weather statement, May 25, 2:27 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
327 PM CDT FRI MAY 25 2018

ARZ019-252100-
Crawford AR-
327 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRAWFORD COUNTY
UNTIL 400 PM CDT...

At 327 PM CDT, a strong thunderstorm was located over Cedarville,
moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Van Buren...                      Cedarville...
Natural Dam...                    Rudy...
Figure Five...                    Uniontown...

This includes Interstate 49 between mile markers 24 and 26.

LAT...LON 3547 9438 3556 9446 3560 9447 3569 9440
      3555 9418
TIME...MOT...LOC 2027Z 235DEG 10KT 3555 9438

The radar

The Western Arkansas radar (KSRX), 42 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 25, 2:33 PM CST
Where
Franklin County, 8 mi W of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -93.972

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747999.